Hail, Grant
- When
- April 9, 4:42 PM CST
- Where
- Grant County, 0.51 mi E of Cassville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -90.990
Thunderstorms developed during the late afternoon and continued into the early evening of April 9th. These storms dropped some hail across portions of western Wisconsin with the largest hail falling near Beetown (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the late afternoon and continued into the early evening of April 9th. These storms dropped some hail across portions of western Wisconsin with the largest hail falling near Beetown (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 2:50 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT THU APR 9 2015
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 350 PM CDT THU APR 9 2015
TWO AREAS OF CONCERN TONIGHT FOR PRECIPITATION. THE FIRST WILL BE
EARLY THIS EVENING ACROSS THE FAR SOUTH AS THE SURFACE LOW PASSES
BY THE REGION. THE LATEST INDICATIONS CONTINUE TO POINT TO THE
SURFACE LOW TRACKING JUST SOUTH OF THE AREA AS IT COMES OUT OF
EASTERN IOWA INTO SOUTH CENTRAL WISCONSIN. ON THIS PATH...THE WARM
SECTOR AND THE BEST SUPPORT FOR SEVERE WEATHER WILL REMAIN OUTSIDE
OF THE FORECAST AREA. LOOKING AT THE TRENDS IN THE 09.19Z RAP AND
HRRR...THE CONVECTION THAT DEVELOPS AHEAD OF THE SURFACE LOW LATE
THIS AFTERNOON COULD POSSIBLY CLIP GRANT COUNTY BUT SHOULD BE TO
THE EAST OF THE AREA BY 00Z. BASED ON THIS SCENARIO...WILL ONLY
SHOW ABOUT A 50 PERCENT CHANCE FOR SHOWERS AND STORMS ACROSS THE
FAR SOUTHERN SECTIONS FOR EARLY THIS EVENING.
THE OTHER AREA OF CONCERN WILL BE IN THE DEFORMATION AREA ON THE
BACK SIDE OF THE SURFACE LOW. THIS AREA LOOKS TO HAVE SOME PRETTY
GOOD FORCING IN IT THIS EVENING AS THE SHORT WAVE TROUGH...CURRENTLY
OVER THE MISSOURI RIVER VALLEY...CONTINUES TO MOVE NORTHEAST AND
TAKES ON A NEGATIVE TILT. THIS WILL ALLOW FOR A QUICK SHOT OF
STRONG PV ADVECTION TO OCCUR IN THE 500-300 MB LAYER. THERE IS A
GOOD LOW LEVEL BAROCLINIC ZONE IN PLACE WITH TEMPERATURES IN THE
30S AND 40S ON THE COOL SIDE OF THE LOW AND IN THE 60S AND 70S IN
THE WARM SECTOR. BOTH THE 09.12Z NAM AND GFS SHOW MODERATE TO
STRONG FRONTOGENESIS OCCURRING IN THE DEFORMATION ZONE WITH THIS
BEING THE STRONGEST IN THE 750-650 MB LAYER. THIS FRONTOGENESIS
LOOKS TO SIT UNDERNEATH AN AREA OF STRONG UPPER LEVEL DIVERGENCE
FROM A COUPLED UPPER LEVEL JET STRUCTURE. THE NAM SUGGESTS THIS
SYSTEM SHOULD GET STRONG ENOUGH TO WRAP THE WARM CONVEYOR BELT
AROUND THE LOW TO PRODUCE 4-6 UBAR/S OF ISENTROPIC UP GLIDE ON THE
295K SURFACE THIS EVENING IN THE SAME GENERAL AREA AS THE
FRONTOGENESIS. LOOKS LIKE THE DEFORMATION PRECIPITATION IS ALREADY
STARTING TO FORM ACROSS SOUTHEAST MINNESOTA AND EXPECT THIS WILL
CONTINUE TO GROW AS THE FORCING INCREASES THIS EVENING. WHEN THE
STRONGEST FORCING OCCURS...THIS SHOULD BE ENOUGH TO PRODUCE SOME
HIGH PRECIPITATION RATES TO ALLOW FOR A CHANGE OVER TO ALL SNOW
DESPITE SOME WARM LOW LEVEL BOUNDARY TEMPERATURES. THE BEST
CHANCES FOR THIS TO OCCUR THIS EVENING WILL BE FROM SOUTHEAST
MINNESOTA INTO NORTH CENTRAL WISCONSIN. THE DURATION OF THIS
SHOULD NOT BE VERY LONG OVER SOUTHEAST MINNESOTA...BUT THE SNOW
COULD PERSIST INTO THE OVERNIGHT HOURS FOR NORTH CENTRAL
MINNESOTA. THIS COULD LEAD TO ACCUMULATIONS OF 2 TO 3 INCHES
ACROSS TAYLOR COUNTY AND WILL ISSUE A WINTER WEATHER ADVISORY TO
HANDLE THIS.
A SECONDARY SHORT WAVE TROUGH WILL DROP ACROSS THE AREA THURSDAY.
IT LOOKS LIKE A LOT OF THE DEEP MOISTURE WILL GET SCOURED OUT
BEHIND THE MAIN SHORT WAVE TROUGH BUT STILL EXPECT THAT THIS WAVE
WILL BE STRONG ENOUGH TO PRODUCE SOME LIGHT PRECIPITATION FOR
AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER FROM LATE MORNING
THROUGH THE AFTERNOON. HIGH PRESSURE THEN LOOKS TO BUILD IN BEHIND
THIS SYSTEM AND DRIFT ACROSS THE REGION TO KEEP THE FRIDAY NIGHT
THROUGH SATURDAY NIGHT PERIOD DRY.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 350 PM CDT THU APR 9 2015
THE MODELS ARE ALL IN GOOD AGREEMENT OF ANOTHER SHORT WAVE TROUGH
COMING ACROSS THE UPPER MIDWEST FOR SUNDAY AND SUNDAY NIGHT. THIS
IS EXPECTED TO PUSH A COLD FRONT ACROSS THE REGION WHICH SHOULD BE
ACCOMPANIED BY A LINE OF SHOWERS AND STORMS. SOME DIFFERENCES
BETWEEN THE 09.12Z GFS AND ECMWF ON HOW FAST THIS ACTIVITY MOVES
IN SUNDAY WITH THE GFS QUICKER TO BRING IT IN THAN THE ECMWF. WILL
ATTEMPT TO RESOLVE THESE DIFFERENCES WITH LATER FORECASTS ONCE THE
SHORT TERM WEATHER QUIETS DOWN. THE MODELS ALSO ARE IN GOOD
AGREEMENT FOR LATER IN THE PERIOD BRINGING ANOTHER SYSTEM INTO THE
CENTRAL PART OF THE COUNTRY FOR LATE IN THE PERIOD. WITH THE
SOUTHWEST FLOW AHEAD OF THIS SYSTEM...COULD SEE SOME ACTIVITY FORM
AS EARLY AS TUESDAY NIGHT AND THEN CONTINUE OFF AND ON THROUGH
THURSDAY. HAVE LET THE MODEL CONSENSUS GRIDS RIDE WITH THIS SYSTEM
WITH GENERAL 30 TO 40 PERCENT CHANCES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1242 PM CDT THU APR 9 2015
PERIODS OF IFR AND LIFR CONDITIONS ALONG WITH SHOWERS AND
THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO EARLY THIS
EVENING AS A STRONG LOW PRESSURE SYSTEM LIFTS NORTHEAST ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY. LOOK FOR WINDS TO INCREASE OUT
OF THE NORTHEAST AS THE LOW APPROACHES LATE THIS AFTERNOON THEN
TURN NORTHWEST AS THE LOW MOVES TO THE NORTHEAST OF THE REGION.
LOOK FOR NORTHWEST WINDS TO INCREASE TO 18 TO 23 KTS TONIGHT WITH
GUSTS OF AROUND 35 KTS POSSIBLE. MVFR CONDITIONS WILL RETURN LATE
TONIGHT INTO EARLY FRIDAY MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 AM CDT
FRIDAY FOR WIZ017.
MN...NONE.
IA...NONE.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...WETENKAMPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 331 PM CDT THU APR 9 2015 WIZ017-029-101100- TAYLOR-CLARK- 331 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED TONIGHT WHICH COULD LEAD TO SLIPPERY TRAVEL AT TIMES. PLAN ON THE HIGHEST SNOW ACCUMULATIONS NORTH OF WISCONSIN HIGHWAY 29. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT AND TUESDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... RAINFALL AND SNOW REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032>034-041>044- 053-101100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO- TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- 331 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTHEAST IOWA... SOUTHEAST MINNESOTA AND WEST CENTRAL INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING. SMALL HAIL...LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT AND TUESDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... RAINFALL AND HAIL REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ030-WIZ054-055-061-101100- CLAYTON-CRAWFORD-RICHLAND-GRANT- 331 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT AND TUESDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 409 PM CDT THU APR 9 2015 WIZ061-092215- GRANT- INCLUDING THE CITY OF...PLATTEVILLE 409 PM CDT THU APR 9 2015 ...THUNDERSTORMS WITH SMALL HAIL ACROSS GRANT COUNTY... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS GRANT COUNTY THROUGH 5 PM. SOME OF THE STRONGER STORMS MAY PRODUCE DIME SIZE HAIL AND BRIEF HEAVY RAINFALL. ADDITIONAL STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING WITH THE POTENTIAL FOR LARGE HAIL. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 522 PM CDT THU APR 9 2015 IAZ030-WIZ061-092245- CLAYTON-GRANT- 522 PM CDT THU APR 9 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAYTON AND WEST CENTRAL GRANT COUNTIES... AT 521 PM CDT...A STRONG THUNDERSTORM WAS NEAR NEW VIENNA...OR 15 MILES EAST OF MANCHESTER...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... GUTTENBERG AND CASSVILLE AROUND 545 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE UPDEGRAFF...NORTH BUENA VISTA...FAIRVIEW AND NELSON DEWEY STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4282 9124 4275 9086 4265 9093 4265 9126 TIME...MOT...LOC 2221Z 192DEG 16KT 4256 9117 WETENKAMP
The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
10 hail. Local standard time, as filed.
Golf ball sized hail was reported west of Beetown.
Quarter sized hail fell in Viroqua.
Quarter sized hail fell just south of Westby.
Quarter to half dollar sized hail fell in Westby.
Half dollar sized hail fell in Newry.
Quarter sized hail was reported in Cashton.
Half dollar sized hail was reported south of Melvina.
Quarter to half dollar sized hail was reported in Leon.
Walnut sized hail was reported just east of Sparta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565810, 565813, 565816, 565819, 565821, 566888, 565828, 565824, 565831, 565832.